Cold Turkey – A Dopamine Agonist Withdrawal Syndrome Story

I took more than a year off from updating the Parkinson FIT website…and stopped keeping up with the various PD websites, Twitter, and news feeds. I can’t really say I had a plan, I told myself that I was obsessing a little bit too much about Parkinson’s disease. I figured that I would just go about my life…keeping up the healthier lifestyle and exercise regimen that started after being diagnosed with PD 4 years ago. All this exercise was time-consuming enough…

All in all, it seemed like a pretty good year…not that different from the year before. This spring, I ran another half marathon, and went on another ski trip…and I get a sense of déjà vu looking at the Parkinson FIT website, and seeing my posts about these same activities the previous spring.

So what brought me back online?

It was my decision two months ago that it was time to stop taking a dopamine agonist (pramipexole/Mirapex).

If you’re taking a DA, you’ve probably been warned not to abruptly stop taking it, because of something called DAWS, or dopamine agonist withdrawal syndrome. And if you’re like me, you’re probably wandering what the hell a syndrome is…it certainly sounds ominous, like something they warned you about in one of those old anti drug after school TV specials.

I wonder what qualifies something to be called a syndrome. Sure, I could Google it…but I’d probably end up wasting a few precious hours…and then for the next year I’d have to put up with obtrusive ads trying to sell me on whatever syndrome is currently trending.

The only other syndrome I can think of is the Stockholm Syndrome, but I can’t remember if that had something to do with kidnap victims or eating undercooked Swedish meatballs at IKEA. Hurdy Gurdy.

A bit more seriously, I’d argue that what we call Parkinson’s Disease should be referred to as a syndrome, not a disease. We don’t know what causes PD, and we don’t fully understand its progression. We know its’ symptoms and have identified medical characteristics that are frequently present in those who are affected. But, it is very likely that these symptoms and characteristics are the result of multiple different underlying diseases.

But…back to today’s syndrome…DAWS.

I made a rather impulsive decision to stop taking pramipexole cold turkey. Doctors will warn you that it is dangerous to abruptly stop taking a DA. They also say one of the side effects of taking a DA is increased impulsive behavior. So I told my doctor that I blamed the DA for causing me to ignore their advice and make this impulsive decision to stop taking it.

If you’re contemplating the idea to stop taking a dopamine agonist, talk to your doctor…I mean seriously…you stumble across this random article and decide to do what I did? That doesn’t sound very smart. Did you even notice that more than half of this article so far is nonsensical ramblings? Do you even know what cold turkey means? For that matter do I even know what cold turkey means? It is a rather odd expression that has nothing to do with Thanksgiving leftovers, but colloquially refers to immediately quitting something that is addictive…and acutely describes the way I felt about one week later.

The first 5 days were wonderful…like a fog had lifted, and I was thinking more clearly. The morning of day 6, I texted a friend to see if they could meet for lunch. By the time lunch rolled around, I was feeling less energetic. That night, lying in bed, I had an anxiety attack, whole body shakes, and a case of the chills. This experience educated me that cold turkey was more descriptive of post withdrawal symptoms than the actual act of withdrawing.

Day 7, I tried to go about my regular routine…but at my Rock Steady Boxing class, I could barely move my arms. That’s when I realized that I hadn’t thought this out very well. Was I experiencing DAWS or was this how far my Parkinson’s had progressed and now I was unmedicated? I had an appointment coming up with my neurologist, and I was planning to talk to her about starting carbidopa/levodopa. But maybe my mistake was that I needed C/L to compensate for the removal of the DA.

That night the chills were overwhelming, and lying in bed, I found it impossible to slow my breathing. I decided to take a single dose of the DA. About 30-40 minutes later, I was in a better place.

Day 8 was relatively uneventful.

Day 9 was a little better. I wasn’t ready to go back to working out, but I did go out to an event that evening with some friends. I drank a couple beers and temporarily lost the ability to walk…and was very fortunate to have good friends looking out for me.

Day 10 and 11 were the weekend…and I still didn’t have the C/L prescription. I had tried communicating with my neurologist via the hospital’s on-line portal, but apparently she was on vacation. I sent her physician’s assistant a request for a C/L prescription roughly equivalent to the dosage of the DA.

Day 12, I felt good enough to go back to exercise. I was a little slow, but my strength was almost normal. That afternoon I picked up the C/L prescription. And the rest of the week was a gradual return to my regular routine.

A week later, relatively speaking, I felt like Superman. I went in for my neurologist appointment, and she emphasized how excellent I was doing. While she’d never recommend doing what I did, the fact that it took almost a week to experience an effect from quitting the DA was a good sign. There was also a noticeable improvement in my gait. I have had a foot drag issue that had grown progressively worse since I was diagnosed with PD…it was gone. For the last 2 years, I had been driving mostly using both feet…one for the brake and one for the gas…instinctively, I was now back to using just my right foot for both.

These improvements are probably attributable as a positive response to C/L…not quitting the DA…but one thing is clear, the DA was not helping me.

Reading about DAWS experiences of others, I consider myself very lucky. Some experience far more long lasting effects.

So, if you’ve read this far…you might be asking why was I taking a DA in the first place, and why did I quit so abruptly?

There is considerable debate amongst neurologists, but one very common school of thought is that after 5 years of C/L treatment, there is a significant chance of developing dyskinesia…involuntary movements…or what I refer to as the Parkinson’s sway.

For those diagnosed at a younger age (I was 47), some neurologists prefer starting with a DA…and introducing C/L later. The problem with this approach is that the side effects of DA can be more troublesome…increased impulsive and compulsive behaviors…hypersexuality, porn addiction, risky activities, gambling addiction. There are many heartbreaking stories of how these dopamine agonist drugs have ruined lives. By contrast, dyskinesia seems far less worrisome.

When I was first diagnosed with PD, I became a voracious reader of others’ PD stories. I remember reading one particular book, where the author made a brief mention of a decision to transition from a DA to C/L. I contacted her via e-mail to ask how she knew it was time to make that decision. The response was cryptic…she told me that it’s one of those things you just know. At the time, I didn’t understand…but now I do. Looking at the side effects that I listed earlier…it is obvious that this can be an embarrassing and uncomfortable question.

In my case, my wife complained quite a few times that I was asking for sex too frequently, and she blamed the drug. I laughed it off, saying that God forbid, if the situation were reversed, I’d be more accommodating. I didn’t think I had a problem. After all, I didn’t have a porn problem…I wasn’t pursuing risky activity…I wasn’t even fantasizing about others. In my mind, I thought this was pretty normal for 20+ years of marriage. One night she was particularly agitated, and I made a decision to stop taking the drug.

All in all, I consider myself lucky. Others have had devastating consequences as a result of taking these drugs.

Yesterday, the journal of the American Academy of Neurology published a study titled “Longitudinal analysis of impulse control disorders in Parkinson disease” which looked at 411 people who at the start of the study had been diagnosed with Parkinson’s Disease for 5 years or less, and were then clinically followed for at least 5 years. They found that 46% of those who were prescribed dopamine agonists developed impulse control disorders. 46% … and those were the ones who would admit it…how many of the other 54% were not able to admit it, or recognize the signs?

Fortunately, discontinuing the DA does seem to resolve these issues. However, discontinuing the DA is not as easy as it sounds. For some, quitting a dopamine agonist is like quitting a hard drug.

Share on FacebookTweet about this on Twitter

Leave a Reply

Your email address will not be published. Required fields are marked *